Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Glasgow, MT

August 11, 2017Dawson County, Richland County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 11, 2017, 5:19 PM MDT for Dawson County, Richland County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2017, 5:19 PM MDT (23:19 UTC)
Expired
Aug 11, 2017, 6:15 PM MDT
In force
56 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, MT, Richland County, MT

The radar

The Glasgow radar (KGGW), 160 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:38 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 11, 2:38 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
238 PM MDT Fri Aug 11 2017

.SHORT TERM...for northeast Montana...tonight through Sat...

Isolated to widely scattered showers continue to cross portions of
the CWA this afternoon in response to an advancing upper level
trough. SPC has maintained a marginal risk for the SE zones and
radar echoes indicate convection initiation upstream of the
forecast area in adjacent southern Canada as well as the higher
terrain of central Montana. While coverage would be isolated given
only marginal convective parameters, did mention gusty winds and
small hail in the grids for any of the stronger storms.

Any activity is expected to clear late tonight with drier weather
conditions on Saturday in advance of an approaching upper level
ridge. Maliawco

.LONG TERM...Sat night through Fri... The extended period picks
up the forecast Saturday evening with the short-wave trough
departing east, and a narrow amplified upper-level ridge axis
moving across the Divide. The main item of interest will be the
departing showers and thunderstorms. There may be enough
convective energy to produce a few strong evening storms in the
vicinity of the Yellowstone River Valley.

Sunday, the ridge moves across the area for dry weather
conditions. Thickness heights will ramp up from around 565dm now
to 573dm Sunday afternoon. Temperatures will then trend up closer
to normal: highs in the upper 70s in the northeast zones to the
mid 80s in the southwest zones. One item to keep monitoring will
be the southeast winds that are expected to reach 10-15kt. If they
go higher, an NPW may be necessary.

Sunday night through Monday night, a trough extension from the
Alaska upper low will reach through western Canada into the
Northern Rockies to send a cold front through the Northern high
Plains. With a Pacific moisture fetch, rain showers and
thunderstorms could begin Sunday evening and sweep across the area
Monday. With increasingly unstable conditions before the front
passes through, storms may intensify Monday afternoon and evening
before exiting into the Dakotas. Model timing, plus or minus
around 6 hours, remains a bit uncertain as to the exact timing of
the front. But both the EC and the GFS suggest areas of wetting
rains.

Tuesday and beyond, after the front blows through, the area looks
dry-slotted with near normal temperatures. A broad trough through
the middle of the week will also put a lit on temperatures. Then
late in the week a broad but shallow upper ridge will spread
across the area, allowing highs to possibly reach normal.

Forecast generally remains on track, with the main edits tweaking
through the wet period.

Templer

Previous discussion -
The trough moves to the east Saturday Night and an upper level
ridge will be over Montana and Saskatchewan on Sunday with dry
weather.

The ridge moves to the east Sunday Night and flow aloft turns to
the southwest as an upper trough moves inland from the Pacific.
Models bring a shortwave in the SW flow aloft across the forecast
area Monday afternoon and night with a chance of showers and
thunderstorms. A few showers could linger in the east on Tuesday
as the wave moves into the Dakotas. Otherwise, a more zonal flow
aloft will allow for mainly dry weather.

Surface high in zonal flow aloft will keep dry weather over the
area on Wednesday and Thursday with temperatures near normal for
mid August.

A shortwave trough in the zonal flow aloft Thursday Night and
Friday lacks moisture at this point. Will maintain dry forecast.
Forrester

&&

.AVIATION...
VFR conditions will continue into tonight, though isolated to
scattered showers and thunderstorms are expected at times. The
primary impacts would come from gust and shifting winds associated
with this activity. East winds of around 10 kts will also continue
into tonight. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 11, 5:01 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
501 PM MDT FRI AUG 11 2017

MTZ024-025-112345-
Richland MT-Dawson MT-
501 PM MDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHLAND AND NORTH
CENTRAL DAWSON COUNTIES UNTIL 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lambert, or 28 miles west of Sidney, moving east
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lambert and Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4770 10491 4787 10482 4780 10436 4754 10450
TIME...MOT...LOC 2300Z 290DEG 17KT 4776 10476

TFJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:01 PM MDTSpecial Weather StatementGGWRichland44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.